Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 80, NWS Dodge City, KS

May 28, 2025Grant County, Kearny County, Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 28, 2025, 4:28 PM CDT for Grant County, Kearny County, Stanton County, Kansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2025, 4:28 PM CDT (21:28 UTC)
Expired
May 28, 2025, 5:04 PM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Grant County, KS, Kearny County, KS, Stanton County, KS

The radar

The Dodge City radar (KDDC), 129 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 4:32 PM CDTHAIL 27 Ne Big Bow, KS
May 28, 4:40 PM CDTHAIL 1.2510 Nnw Ulysses, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 2:15 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.5 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
938 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

670 
WUUS53 KDDC 282128
SVRDDC
KSC067-093-187-282215-
/O.NEW.KDDC.SV.W.0080.250528T2128Z-250528T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
428 PM CDT Wed May 28 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Southwestern Kearny County in southwestern Kansas...
  Northern Grant County in southwestern Kansas...
  Northeastern Stanton County in southwestern Kansas...

* Until 515 PM CDT.

* At 428 PM CDT, a severe thunderstorm was located 7 miles north of
  Big Bow, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Kearny, northern Grant and northeastern Stanton
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3774 10155 3774 10153 3775 10153 3783 10119
      3759 10114 3756 10155
TIME...MOT...LOC 2128Z 257DEG 28KT 3767 10152 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJOHNSON
2 follow-up statements
199 
WWUS53 KDDC 282143
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
443 PM CDT Wed May 28 2025

KSC187-282152-
/O.CAN.KDDC.SV.W.0080.000000T0000Z-250528T2215Z/
Stanton KS-
443 PM CDT Wed May 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN STANTON COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled for 
northeast Stanton County.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3783 10119 3759 10114 3757 10145 3776 10151
TIME...MOT...LOC 2142Z 257DEG 28KT 3770 10138 

$$

KSC067-093-282215-
/O.CON.KDDC.SV.W.0080.000000T0000Z-250528T2215Z/
Kearny KS-Grant KS-
443 PM CDT Wed May 28 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTH CENTRAL KEARNY AND NORTHERN GRANT COUNTIES...

At 442 PM CDT, a severe thunderstorm was located 8 miles north of
Ulysses, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Ulysses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3783 10119 3759 10114 3757 10145 3776 10151
TIME...MOT...LOC 2142Z 257DEG 28KT 3770 10138 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

AJOHNSON
403 
WWUS53 KDDC 282204
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
504 PM CDT Wed May 28 2025

KSC067-093-282213-
/O.CAN.KDDC.SV.W.0080.000000T0000Z-250528T2215Z/
Kearny KS-Grant KS-
504 PM CDT Wed May 28 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL KEARNY AND
NORTHERN GRANT COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, gusty winds and
heavy rain are still possible with this thunderstorm.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3783 10119 3759 10114 3757 10145 3776 10151
TIME...MOT...LOC 2202Z 257DEG 28KT 3774 10117 

$$

AJOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:52 PM CDT, 1 hour 36 minutes earlier. Its key messages:

  • Thunderstorms capable of producing hail 2 inches or larger, wind gusts greater than 60 mph, and even a few isolated tornadoes will be possible late today and early tonight west of highway 283.
  • Heavy rainfall overnight may result in localized flash flooding (15-24% chance) east of highway 283.
  • Warmer, more seasonal temperatures will return late this week and over the upcoming weekend.
Area forecast discussion, May 28, 2:52 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
252 PM CDT Wed May 28 2025

.KEY MESSAGES...

- Thunderstorms capable of producing hail 2 inches or larger,
  wind gusts greater than 60 mph, and even a few isolated
  tornadoes will be possible late today and early tonight west
  of highway 283.

- Heavy rainfall overnight may result in localized flash
  flooding (15-24% chance) east of highway 283.

- Warmer, more seasonal temperatures will return late this week
  and over the upcoming weekend. 

&&

.UPDATE...
Issued at 216 PM CDT Wed May 28 2025

Mesoscale discussion...

Unseasonably cold mid level temperatures and abundant moisture
were present across far southwest Kansas along and north of a
warm frontal boundary. Elevated heating in southeastern
Colorado has resulted in weak surface low pressure near
Springfield, CO, with a warm frontal boundary extending from
north of this low southeastward. These factors, along with
large scale forcing for ascent ahead of an upper level trough,
argue for early storm initiation. A stratocumulus field was
obvious on visible satellite imagery and cumulus
towers/incipient t-storms were noted across southeastern
Colorado. Owing to strong veering, 0-6 km bulk shear values will
be quite high on the order of 50 kts. Northeast of the surface
low, 0-1 km SRH will be locally enhanced--around 150 m2/s2,
especially given a deviant storm motion off of the hodograph to
the southeast at 15 kts. Strong instability of 2000-3000 j/kg
will be confined to locations along and west of a line from
Meade to Syracuse. Farther east, widespread cloud cover will
inhibit surface heating and CAPE values will drop off sharply.
Therefore, there is a tornado risk along with very large hail
through 7 pm.

&&

.DISCUSSION...
Issued at 245 PM CDT Wed May 28 2025

An upper level trough was located on the western side of a
500mb low centered over Minnesota earlier this morning. Just
ahead of this trough, 850-700mb moisture and confluent flow were
observed based on 9am SPC Mesoscale Analysis. At the surface, a
theta-e ridge axis extended from northwest Nebraska into
eastern Colorado, along and just east of a surface boundary.
This is also where our axis of higher instability and shear were
located.

This axis of higher MLCAPE and shear will be the primary area
for ongoing afternoon convective initiation as the upper level
trough approaches southwest Kansas. As of 2pm CDT we have
already seen thunderstorm development in this area across
eastern Colorado and after 4pm the short term models agree that
this moist instability axis will shift eastward into far
southwest Kansas, as minimal CIN over this area erodes and a
surface boundary lifts north into portions of extreme southwest
Kansas. This shift in the instability axis eastward and the
forecast location of the surface boundary late day across
portions of southwest Kansas will favor improving chances for
severe thunderstorms across southwest Kansas early tonight. The
primary threats initially early tonight include hail larger
than two inches and wind gusts exceeding 60 mph.  A few isolated
tornadoes cannot be completely ruled out if storms remain
discrete into the early evening, as 850mb winds strengthen from
the south. After 7 pm the environment appears to support that
these storms will become more linear and transition from very
large hail to strong damaging winds and heavy rainfall. 

The heavy rainfall from these storms overnight may also result
in some water issues, mainly east of highway 283. In this area
WPC has upgraded the excessive rainfall outlook to a Slight Risk
(15–24% chance of rainfall exceeding flash flood guidance).
This upgrade appears warranted, given the possibility of locally
heavy rain based on the PWATS of 1" or greater. These periods
of heavy rainfall may surpass the 3 hour flash flood guidance of
2 to 2.5 inches in a few locations if multiple storms are able
to move over the same area overnight.  At this time however will
lean towards holding off on any type of flood watches despite
the potential for minor water issues given the progressive
nature of these storms as they cross south central Kansas during
the overnight period and that the 90th percentile only has a
limited area of rainfall totals of 3" or more (just over FFG).
We will be monitoring these locations are Kiowa/Pratt and
Comanche counties.  These counties will be monitored closely for
possible ponding of water, mainly in poor drainage and low
lying areas given the potential for rainfall totals to be up to
3 inches overnight.

These thunderstorms will taper off from northwest to southeast
after midnight based on the timing of the upper level trough
crossing western Kansas and 850mb frontogenesis from the SREF.
However, scattered thunderstorms may continue through early
Thursday.

As precipitation ends early Thursday, a cool dome of high
pressure will move across western Kansas. This cooldown will be
brief, with a warming trend expected to return late in the week
and over the weekend, as a shortwave ridge builds across the
Rockies and into the Plains.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1219 PM CDT Wed May 28 2025

Main focus this afternoon will be the potential for severe
thunderstorms across southwest Kansas late today and early
Tonight.

CAMS are in agreement with convection developing over eastern
Colorado and northwest Kansas early this afternoon as an upper
level trough approaches from the north. These storms will then
spread into southwest Kansas and cross the Garden City area
between 00z Thursday and 03z Thursday. These storms will then
cross the Dodge City and Liberal areas between 02z and 05z
Thursday. Wind gusts of 40 knots or greater along with possible
hail may accompany these storms early tonight. Thunderstorms
will also be possible in the Hays area between 01z and 06z
Thursday but the probability for strong winds will be lower
(30-50%). Along with thunderstorms early tonight the ceilings in
the IFR category will be possible. Winds prior to these
thunderstorms will be southeast at 10 to 15 knots. Following
these thunderstorms the prevailing winds will be north northeast
at 10 to 15 knots.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Finch
DISCUSSION...Burgert
AVIATION...Burgert
Hazardous weather outlook, May 28, 2:46 AM CDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
246 AM CDT Wed May 28 2025

KSZ030-031-043>046-061>066-074>081-084>090-290800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
246 AM CDT Wed May 28 2025 /146 AM MDT Wed May 28 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms with very large to perhaps giant hail,
damaging winds, and tornadoes are possible this afternoon and
tonight. Heavy rainfall with water issues is also a threat.

.DAYS TWO THROUGH SEVEN...Thursday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, May 28, 3:38 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
338 PM CDT Wed May 28 2025

KSZ074-282115-
Stanton KS-
338 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT STANTON COUNTY THROUGH 415 PM
CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
The Saunders Elevator, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Manter around 345 PM CDT.
  Johnson City around 355 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3761 10204 3771 10169 3739 10159 3740 10204
TIME...MOT...LOC 2038Z 262DEG 30KT 3753 10198

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AJOHNSON
Special weather statement, May 28, 4:25 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Dodge City KS
425 PM CDT Wed May 28 2025

KSZ074-084-282200-
Stanton KS-Morton KS-
425 PM CDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MORTON AND
SOUTHWESTERN STANTON COUNTIES THROUGH 500 PM CDT...

At 425 PM CDT, Doppler radar was tracking a strong thunderstorm very
near The Saunders Elevator, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of northwestern Morton
and southwestern Stanton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Kansas.

&&

LAT...LON 3750 10204 3752 10171 3736 10170 3737 10204
TIME...MOT...LOC 2125Z 258DEG 23KT 3745 10201

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

AJOHNSON
Local storm report, May 28, 4:28 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
428 PM CDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     Hail             Manter                  37.52N 101.88W
05/28/2025  M1.00 Inch       Stanton            KS   Storm Chaser

&&

RCB

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 12:02 AM CDTSpecial Weather StatementDDCMorton, Stanton43 min
May 28, 12:40 AM CDTSpecial Weather StatementDDCMorton, Stanton, Stevens50 min
May 28, 2:58 AM CDTDense Fog AdvisoryDDCBarber, Comanche, Edwards, Ellis, Ford, Hodgeman and 8 more4 hr
May 28, 3:38 PM CDTSpecial Weather StatementDDCStanton37 min
May 28, 3:53 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton52 min
May 28, 4:25 PM CDTSpecial Weather StatementDDCStanton35 min
May 28, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCStanton41 min
May 28, 4:51 PM CDTSpecial Weather StatementDDCHamilton24 min
May 28, 5:15 PM CDTSpecial Weather StatementDDCStevens30 min
May 28, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCSeward, Stevens45 min
May 28, 5:47 PM CDTSpecial Weather StatementDDCMeade28 min
May 28, 6:06 PM CDTSevere Thunderstorm WarningDDCFinney, Hamilton, Kearny, Scott39 min
May 28, 6:37 PM CDTSpecial Weather StatementDDCMeade23 min
May 28, 6:41 PM CDTSpecial Weather StatementDDCNess34 min
May 28, 6:47 PM CDTSpecial Weather StatementDDCFinney, Kearny28 min
May 28, 6:48 PM CDTSpecial Weather StatementDDCHamilton27 min
May 28, 6:49 PM CDTSpecial Weather StatementDDCHamilton26 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.